W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
GKFV1015 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Erosion (1750); Fistula (1862); Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
04/09/2021
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
Event or Problem Description
It was reported to gore that the patient underwent open incisional hernia repair on (b)(6), 2020 whereby a gore® synecor® intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6), 2021, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: erosion into bowel, fistula, mesh infection, and explant.Additional event specific information was not provided.
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: ¿ (b)(6) 2020: (b)(6) indications.¿the patient is a 71-year-old lady who presented with small bowel obstruction and noted to have an incarcerated of [sic] recurrent incisional hernia.She is now undergoing laparoscopic, possible open, reduction and repair with mesh.¿ implant procedure: recurrent incisional hernia repair; incarcerated.Enterectomy, resection of small intestine.Enterolysis; freeing of intestinal adhesion.[implant: gore® synecor intraperitoneal biomaterial, gkfv1015/20072387, 10cm x 15cm.] implant date: (b)(6) 2020 [hospitalization dates (b)(6) 2020].¿ (b)(6) 2020: (b)(6).Operative report.Preoperative diagnosis: incisional hernia: incisional, with obstruction.Recurrent.Postoperative diagnosis: incisional hernia incisional, with obstruction.Recurrent.Intra-abdominal adhesions: attachment(s): ileum;jejunum; greater omentum; sigmoid colon; transverse colon; stomach; rectum.Anesthesia: general.Estimated blood loss: 50cc.Specimens: segment of small bowel.Complications: no complications were noted.¿ wound classification: not provided.¿ findings: ¿extensive adhesions which precluded a laparoscopic approach.This was converted to an open approach.¿ ¿ procedure: ¿the patient was taken to the operating room and placed in the supine position, given successful general endotracheal anesthesia, was prepped and draped in the usual sterile fashion.A left upper quadrant incision was then made and the abdominal cavity was entered under direct vision with optiview trocar.The abdominal cavity was then insufflated with co2 [carbon dioxide].Camera was then inserted.Extensive adhesions were noted throughout the abdominal cavity precluding any attempt at a laparoscopic approach.Therefore, the trocar and camera were then removed and this was converted to an open procedure.Skin incision was made in the midline.Subcutaneous tissues divided with the bovie cautery.Hernia sac identified and open [sic] with the metzenbaum scissors.Extensive adhesions were noted within the hernia sac.These were taken down using both blunt dissection as well as sharp dissection.We were able to enter the abdominal cavity.Again, extensive adhesions were noted which required opening the incision above and beyond the edges of the hernia sac.We eventually were able to take down all adhesions within the abdominal cavity.During the take down of adhesions from the old mesh, an enterotomy was made in the bowel which was not amenable to repair.Therefore, a resection was performed by dividing the bowel proximally and distally to the enterotomy with a gi [gastrointestinal] stapling device.The mesentery was taken down with the enseal super jaw, passed from the table and sent for permanent pathology.An anastomosis was then performed in a side to side fashion with the staple technique.Angles of sorrow were buttressed with a silk suture in the lembert fashion.A row of seromuscular sutures were also placed in the anterior staple line to reinforce this area and the mesenteric defect was closed with a running suture of 3-0 chromic in an interlocking fashion.It should be noted that no contamination occurred from the enterotomy.Once all adhesions had been taken down and the abdominal cavity evaluated, it should be noted that the adhesiolysis took greater than 50% of the entry procedure time.The portion of the fascia that had been extended due to the adhesions were then closed with running sutures of #1 prolene.The hernia defect required a 10 x 15 cm sheet of synecor which was inserted with a 5 cm overlap circumferentially and secured in place with interrupted sutures of #1 prolene in a u stitch fashion.Once the hernia repair had been completed, hemostasis was achieved.The wound was irrigated with saline and bacitracin solution.Two large flat jp [jackson pratt] drains were then placed through separate stab incisions and brought in the lower abdomen and secured to the skin with sutures of 2-0 silk.We then proceed to tack the umbilicus back down to the underlying fascia with a single suture of 3-0 vicryl.The subcutaneous tissues were closed with a running suture of 2-0 vicryl.The skin was closed with staples.Dry sterile dressings were then applied and the patient tolerated the procedure well.There were no immediate complications and all sponge, needle and instrument counts correct x2.She was then awakened, extubated and transferred to the recovery room in satisfactory condition.The patient tolerated the procedure well without any complications and was transferred to recovery.¿ ¿ (b)(6) 2020: (b)(6) medical center.Implant sticker.¿gore® synecor intraperitoneal biomaterial¿.Cat #: gkfv1015.Lot #: 20072387.Expiration date: 2021-11-27.¿ (b)(6) 2020: (b)(6) md.Pathology report.Diagnosis: small bowel, segment, excision: ¿benign small bowel with serosal adhesions.Clinically incarcerated ventral hernia.¿ clinical history: ¿hernia.¿ specimens received: ¿small bowel, segment.¿ microscopic description: ¿slides are reviewed and demonstrate histopathologic features supporting the above rendered diagnosis.¿ gross description: ¿the specimen consists of a 12.5 cm in length unoriented segment of small bowel with an average diameter of 2.3 cm.The serosal surface is tan-gray and glistening.There are focal areas of adhesions.There is a 2.5 x 2.3 cm opened area extending to within 3.0 cm of the nearest surgical margin adjacent to the area of focal adhesions and a portion of attached apparent plastic material.Sectioning reveals a tan wrinkled edematous mucosal surface.No polyps, diverticula or other discrete mass lesions are grossly identified.Sectioning through the attached fat reveals grossly unremarkable yellow adipose cut surface.No palpable nodes are grossly identified.Representative sections are submitted as follows: a1 ¿ margin nearest area of perforation; a2 ¿ opposite margin; a3, a4 ¿ sections including area of perforation; a5 ¿ sections adjacent to adherent apparent plastic material and separate fibrovascular adhesions.¿ ¿ (b)(6) 2020: (b)(6) medical center.[provider name not provided.] [only first page of note provided.] discharge summary.Admission diagnosis: ¿abd [abdominal] pain, incarcerated abd hernia.¿ discharge diagnoses: ¿s/p [status post] incisional hernia repair with sbr [small bowel repair] and loa [lysis of adhesions].¿ ¿pt has maximized stay, she is doing well, she will be sent home with instruction to empty and record jp [jackson pratt], we will give her rx [prescription] for pain and nausea medication also augmentin for a week d/t [due to] redness at incision site.Will f/u [follow up] in 1 week in clinic function.Discussed with dr.(b)(6).¿ implant #2 and explant preoperative complaints: ¿ (b)(6) 2021: (b)(6) md.Indications.¿(b)(6) is a 72-year-old lady previously underwent a hernia repair approximately 14 to 15 months ago she now has a [sic] fistulous drainage from the area of the umbilicus [sic] ct scan reveals recurrent hernia with underlying stranding consistent with infection [sic] she has now undergoing [sic] exploration with any necessary procedure pending findings [sic ]¿ implant #2 and explant procedure: a.Enterectomy, resection of small intestine.B.Recurrent incisional hernia repair, reducible.C.Umbilectomy, omphalectomy.D.Removal of prosthetic material from abdominal wall for infection.E.Component separation of abdominal wall.F.Cpt codes 15734 times 2, 44120, 49565, 49250, 49568 and 11008.[implant: gore® bio-a® tissue reinforcement, fs2020/22213187, 20cm x 20cm.] implant #2 and explant date: (b)(6) 2021 [hospitalization dates (b)(6) 2021] ¿ (b)(6) 2021: (b)(6) md.Operative report.Assistant: (b)(6), do.Preoperative diagnosis: incisional hernia: incisional, without obstruction or gangrene.Recurrent.Wound infection with involved mesh.Enterocutaneous fistula.Postoperative diagnosis: incisional hernia: incisional, without obstruction or gangrene.Recurrent.Wound infection with involved mesh.Enterocutaneous fistula.Anesthesia: general.Estimated blood loss: 200cc.Specimens: segment of small bowel containing fistula umbilicus with associated surrounding tissue the previously placed mesh which was infected.Complications: no complications were noted.¿ wound classification: not provided.¿ findings: ¿small bowel fistula with extensive adhesions [sic] a recurrent incisional hernia with infected mesh with associated infection of the umbilicus [sic]¿ ¿ procedure: ¿patient was taken [sic] operating [sic] placed in supine position given successful general tracheal anesthesia was prepped and draped in usual sterile fashion [sic] a skin incision was made slightly above the old incision and healthy uninvolved tissue [sic] this was dissected down to the underlying fascia [sic] which time the fascia was incised and the abdominal cavity was then entered [sic] the incision was then lengthened through the old incision and area of the fistula [sic] it was lengthened throughout its entire length exposing the old mesh which was obviously infected [sic] we were then able to remove the old mesh [sic] all previously preplaced prolene sutures were then cut and removed [sic] the mesh was extracted and passed from the table [sic] at this point extensive adhesions within the abdominal cavity was noted [sic] the point of the fistula was also identified and oversewn with a silk suture to prevent any further spillage [sic] we then performed a complete adhesiolysis of the peritoneum and small bowel loops [sic] once adhesiolysis had been achieved we then performed a resection of the small bowel which was involved in the fistula which is a portion of the distal jejunum [sic] bowel was divided proximal and distal to the fistulous opening with a gla stapling device and the mesentery was taken down using the enseal super jaw [sic] a new anastomosis was performed with a side-to-side stapled technique with 3-0 silk sutures in a lembert fashion over the anterior staple line and the angles of sorrow [sic] vistaseal was then applied to the anastomosis [sic] the abdominal cavity was then copiously irrigated with bacitracin solution followed by normal saline solution [sic] we then addressed the involved umbilicus which was not able to be preserved [sic] the umbilicus was then excised in its entirety using the bovie cautery [sic] this was passed from the table [sic] sent for permanent pathology [sic] we then made flaps of the subcutaneous tissue bilaterally exposing the fascia including the rectus fascia as well as external oblique fascia all the way to the anterior superior iliac crest anteriorly rib cage superiorly [sic] this was done on both sides [sic] component separation was then carried out using a bovie cautery to split the external oblique fascia on both sides [sic] this allowed us to close the defect primarily at this point [sic] there was no tension on the fascia when we tested pulling the fascia together to close [sic] we then placed a sheet of bio a mesh circumferentially achieving a 5 c [sic] overlap circumferentially with interrupted sutures of #1 prolene [sic] gentamicin was then instilled onto the bowel [sic] a [sic] were then able to primarily close the fascia with a running sutures of #1 prolene [sic] jp drains were then placed bilaterally and activated and secured to the skin with single sutures of 2-0 silk [sic] subcutaneous tissues were tacked down laterally using 3-0 vicryl sutures [sic] the midline was reapproximated by reapproximating the subcutaneous tissues with a running suture of 2-0 vicryl followed by closure of the skin with staples [sic] dry sterile dressings were then applied [sic] patient tolerated procedure well [sic] there were no immediate complications [sic] all sponge needle and its counts were correct x2 [sic] she was awakened extubated and transferred to the recovery room in satisfactory condition [sic] i would like to thank (b)(6), do for his presence during the entire procedure and for his assistance which was extended [sic] extremely important to the case thank you [sic ]¿ ¿ (b)(6) 2021: (b)(6) medical center.Implant sticker.¿gore® bio-a® tissue reinforcement.¿ cat #: fs2020.Lot #: 22213187.Expiration: 2023-05-11.¿ (b)(6) 2021: (b)(6) medical center.(b)(6) do.Pathology report.Diagnosis: ¿1.Small bowel and skin, excision: small bowel with focal superficial mucosal necrosis and acute inflammation of the muscularis propria and submucosa.Acute serositis with abscess formation, fibrosis and adhesions.Skin with dermal scarring, foreign body giant cells, granulation tissue and acute and chronic inflammation.Negative for malignancy.2.Mesh, excision: compatible with mesh, gross diagnosis only.¿ tissue submitted: 1.Small bowel, surgical biopsy.Portion of small bowel.2.Foreign body, surgical excision.Infected mesh.Clinical information: recurrent incisional abscess.Gross description: ¿specimen one is received in formalin in a container labeled with the patient's name, accession number and portion of small bowel, is a segment of tan bowel measuring 26 cm in length by 3.5 cm in diameter.The attached fat runs along the length of the bowel and measures 3 cm in width.The outer surface of the bowel shows three nodular and shaggy areas.Otherwise the outer surface of the bowel is smooth.Each end of the bowel is closed with staples.There is a separate unoriented ellipse of tan skin with attached subcutaneous tissue and fibrotic tissue.The detached fragment has an overall measurement of 8 x 5 x 3 cm.The attached of ellipse tan skin measures 7 x 2 cm.The segment of bowel is intact without any gross perforations.The bowel is opened revealing a tan mucosa without any mass lesions.Sections are submitted as follows: cassette 1a is a shave of one resection margin of the bowel, cassette 1b is a shave of the opposite resection margin of the bowel, cassettes 1c-1d are sections of the bowel to include the shaggy serosal surface, cassette 1e is a shave of the mesenteric resection margin, cassette 1f is a representative section of the detached fragment of skin and fibrotic of cutaneous tissue.Specimen two is received in formalin in a container labeled with the patient's name, accession number and infected mesh, consists of multiple variably sized and shaped fragments of mesh with blue and clear sutures measuring 13 x 10.5 x 5 cm in aggregate.The specimen is for gross diagnosis only.¿ microscopic description: ¿tissue blocks are prepared and slides are examined microscopically on all specimens.See diagnosis for details.(b)(6) has reviewed the case and concurs with the diagnosis.¿ ¿ (b)(6) 2021 [discharged (b)(6) 2021]: (b)(6) medical center.Discharge summary.¿once patient met all dc [discharge] parameters (see notes) she was discharge home with jp drain.Instructed on incision care and jp care.Will follow up in one week in clinic.¿ abdomen: ¿+bs [positive bowel sounds], soft, non-tender, non-distended.Comment: midline staples, jpx2, small wound with sutures.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: updated results code to 213 - no device problem found.Conclusion code remains unchanged it should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.Following gore¿s investigation, the previously submitted annex f code has been updated to reflect gore¿s final conclusion.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, adhesions and related harms, bowel obstruction, contamination, defect recurrence and related harms, dysphagia, erosion or extrusions and related harms, exposure or protrusions and related harms, fever, fistula, gerd recurrence, infection, irritation or inflammation, mesh migration, mesh shrinkage, pain, parathesis, seroma or hematoma and related harms, tissue ischemia, wound dehiscence and additional intervention including surgery.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.Failure to do so may result in infection and related serious potential patient harms.¿ the instructions for use further warn: ¿when post-operative infection is suspected, debridement of involved tissues should be considered.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ the instructions for use further warn: ¿if using this device as a permanent implant and exposure occurs, treat to avoid contamination, or device removal may be necessary.Exposure or protrusion of the device could result in infection, pain, and additional intervention including surgery.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.Individual medical decisions and/or actions of healthcare professional or device user, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.